Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 237, NWS Jacksonville, FL

October 1, 2004Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 1, 2004, 5:46 PM EDT for Clay County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2004, 5:46 PM EDT (21:46 UTC)
Expired
Oct 1, 2004, 6:30 PM EDT
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Clay County, FL

The radar

The Jacksonville radar (KJAX), 61 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 012146
SVRJAX
FLC019-012230-
/X.NEW.KJAX.SV.W.0008.041001T2146Z-041001T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 PM EDT FRI OCT 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST FLORIDA

* UNTIL 630 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KINGSLEY...OR ABOUT 16 MILES SOUTHEAST OF RAIFORD...AND MOVING SOUTHEAST
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MIDDLEBURG.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2994 8187 2986 8196 2986 8199 2988 8203
      3013 8203 3013 8201 3003 8189 2999 8186

$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:00 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 1, 3:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI OCT 1 2004

...COOLER TEMPERATURES EXPECTED NEXT WEEK...

.CURRENTLY...SATELLITE IMAGERY AND RUC40 500MB DEPICTION SHOWS A
SHORT WAVE TROUGH OFFSHORE OF THE ATLANTIC COAST EXTENDING SOUTH
TOWARD TO ACROSS THE CENTRAL FL PENINSULA. AFTN CUMULUS FIELD IS
POPPING ACROSS THE JAX COUNTY WARNING AREA /CWA/ WITH BOTH SEABREEZES
DISCERNABLE ALONG THE COASTS. NOTE SEVERAL SHOWERS OVER OUR SOUTHERN
ZONES WHICH ARE CLOSER TO SHORT WAVE DYNAMICS AND DEEPER MEAN LAYER
MOISTURE. NOTE ISOLD SHRA DEVELOPING OVER OUR FL ZONES. SATELLITE
DERIVED RAOB FOR JAX INDICATES AN UNSTABLE LOW LEVEL AIRMASS WITH AND
LI OF -4 AND CAPE OF 1900 J/KG. WATER VAPOR IMAGERY SHOWS DRY AIR
OVER THE CWA TRAILING THE SHORT WAVE TROUGH...SO DESPITE GOOD THERMAL
INSTABILITY...CONVECTION SHOULD ONCE AGAIN BE MOSTLY ISOLD THIS
EVENING GIVEN THE LACK OF DEEP MOISTURE.

.SHORT TERM...A VERY LIGHT LOW LVL PRESSURE FIELD WILL REMAIN OVER
THE AREA TONIGHT THROUGH EARLY SAT...WITH A MEAN LAYER RIDGE AXIS
FROM 850-500MB BUILDING OVER THE FL PENINSULA. SUBSIDENCE INCREASING
ALOFT WILL CONTINUE ABOVE CLIMO TEMPS THROUGH THE WEEKEND AS A
WEAKENING FRONTAL BOUNDARY SAGS SOUTHWARD TOWARD THE AREA LATE SAT.
GOOD RADIATIONAL COOLING TONIGHT COUPLED WITH LINGERING GROUND
MOISTURE FROM JEANNE WILL ONCE AGAIN PROMPT THE DEVELOPMENT OF DENSE
FOG ACROSS MUCH OF THE AREA. INCREASING POSITIVE VORTICITY ADVECTION
/PVA/ LATE SAT MAY ENHANCE SEABREEZE CONVECTION ACROSS THE
INTERIOR...BUT THE LACK OF DEEP MOISTURE WILL LIMIT PRECIP COVERAGE.
THE FRONT DRIFTS A BIT FURTHER SOUTH SUN (NEAR THE FL-GA STATE LINE)
AS IT BECOMES QUASI-STATIONARY AND WILL SERVE AS AN ADDITIONAL
TRIGGER FOR SCATTERED CONVECTION SUN AFTN. MEAN LAYER MOISTURE
CONTINUES TO LOOK RATHER LIMITED AT THIS TIME...SO WILL CONTINUE WITH
LOW CHANCE OF POPS.

.LONG TERM...THE RIDGE AXIS ACROSS SOUTH FL SIGNIFICANTLY WEAKENS SUN
NIGHT & MON AS AN UPPER LVL TROUGH AMPLIFIES SOUTHWARD OVER THE GREAT
LAKES REGION. THE FRONTAL BOUNDARY WILL CONTINUE TO BECOME MORE
DIFFUSE. THICKNESSES BEGIN TO DROP ACROSS THE SOUTHEAST REGION EARLY
NEXT WEEK AS MOISTURE CONTINUES TO DECREASE. EXPECT A NORTHWEST
TRAJECTORY ALOFT AND CANADIAN ORIGIN SFC HIGH PRESSURE OVER THE UPPER
MS RIVER VALLEY WILL FUNNEL COOLER...MORE FALL LIKE...TEMPS INTO THE
CWA BY MID WEEK WITH HIGHS NEAR 80 AND MINS NEAR 60.

&&

.MARINE...BENIGN BOATING CONDITIONS EXPECTED THROUGH THE WEEKEND
WITH WINDS 10-15 KTS AND SEAS 2-4 FT. PRESSURE GRADIENT WILL
TIGHTEN LATE NEXT WEEK AS HIGH PRESSURE BUILD NORTH OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 67 89 67 86 / 10 20 20 20
SSI 72 85 71 85 / 10 10 10 20
JAX 70 87 67 86 / 10 20 10 20
SGJ 73 85 71 85 / 10 10 10 20
GNV 68 89 67 88 / 20 20 10 20
OCF 69 90 67 89 / 20 20 20 20
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...ENYEDI
MARINE/FIRE WX...CARROLL
Hazardous weather outlook, Oct 1, 12:07 PM EDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EDT FRI OCT 1 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-021000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1207 PM EDT FRI OCT 1 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FLOOD WARNINGS CONTINUE FOR PORTIONS OF NORTHEAST FLORIDA...
...SEVERAL RIVERS REMAIN ABOVE FLOOD STAGE...
...PATCHY DENSE FOG POSSIBLE TONIGHT...

SEVERAL AREA RIVERS REMAIN ABOVE OR WILL RISE ABOVE FLOOD STAGE
TODAY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE
INFORMATION.

A FEW NORTHEAST FLORIDA COUNTIES ARE STILL EXPERIENCING FLOODING DUE
TO WIDESPREAD HEAVY RAINFALL FROM HURRICANE JEANNE. PLEASE REFER TO
THE LATEST FLOOD WARNING FOR MORE INFORMATION.

AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP ACROSS INLAND PORTIONS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA TONIGHT. VISIBILITIES MAY
DROP AS LOW AS ONE QUARTER MILE AT TIMES. SUDDEN CHANGES IN
VISIBILITY ARE POSSIBLE AND MOTORISTS SHOULD REMAIN ALERT FOR THIS
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

PATCHY DENSE FOG IS EXPECTED SATURDAY NIGHT.

SEVERAL AREA RIVERS WILL ABOVE FLOOD STAGE DURING THE PERIOD. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP/ENYEDI

In the hours before

Special weather statement, Oct 1, 5:09 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT FRI OCT 1 2004

FLZ032-012200-
CLAY FL-
509 PM EDT FRI OCT 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600 PM EDT...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF MIDDLEBURG...OR
ABOUT 16 MILES WEST OF ORANGE PARK...MOVING SOUTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MIDDLEBURG...ASBURY
LAKE...PENNEY FARMS AND GREEN COVE SPRINGS THROUGH 600 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.